Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, July 16, 2009

July 16, 2009 · NWS TSA · 3 events in 2 counties and zones

A few severe thunderstorms occurred across southeast Oklahoma during the afternoon hours of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A few severe thunderstorms occurred across southeast Oklahoma during the afternoon hours of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 16, 1:53 PM CST, 13 minutes earlier.

Area forecast discussion, Jul 16, 1:53 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
253 PM CDT THU JUL 16 2009

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS
AFTERNOON ACROSS EAST-CENTRAL OKLAHOMA AND WEST-CENTRAL
ARKANSAS IN THE VICINITY OF AN OUTFLOW BOUNDARY LEFT OVER
FROM LAST NIGHTS CONVECTION. THIS BOUNDARY IS CURRENTLY
LOCATED NEAR A KRUE-KMLC-KSNL LINE. OTHER SCATTERED SHOWERS
AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS SOUTHEAST
KANSAS AND EVEN INTO NORTHEAST OKLAHOMA IN ASSOCIATION WITH
AN OUTFLOW BOUNDARY LEFT OVER FROM THE DECAYING NORTHERN
KANSAS MCS. THIS BOUNDARY IS GENERALLY FROM A KMCI-KCFV-KPNC.
THIS DEVELOPMENT IS BEING ENHANCED BY A MID-LEVEL SHORTWAVE
MOVING FROM THE CENTRAL PLAINS IN THE MISSISSIPPI VALLEY.
ANY OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE LATE THIS AFTERNOON AND INTO THIS EVENING AS THE
AIRMASS ACROSS THE REGION CONTINUES TO DESTABILIZE. THE MAIN
CONCERNS WILL BE WIND GUSTS TO AROUND 70 MPH AND LARGE HAIL.
THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL DIMINISH OVERNIGHT
AS THE SYNOPTIC COLD FRONT THAT IS CURRENTLY ACROSS NORTHERN KANSAS
SWEEPS THROUGH THE REGION LATER TONIGHT AND INTO FRIDAY MORNING.

THE EXCESSIVE HEAT WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM ACROSS
EXTREME SOUTHEAST OKLAHOMA AS THE HEAT IS EXPECTED TO BREAK AFTER
THIS AFTERNOON WITH THE APPROACH OF THE AFOREMENTIONED COLD FRONT.

NOTICEABLY COOLER AND DRIER CONDITIONS ARE EXPECTED THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK AS HIGH PRESSURE BUILDS IN THE
WAKE OF THE COLD FRONT AND THE UPPER LEVEL RIDGE RESPONSIBLE FOR
THE MINI HEATWAVE RETREATS TO THE WEST.

WILL SEE ANOTHER CHANCE OF SHOWERS MONDAY NIGHT INTO TUESDAY AS
A FRONTAL BOUNDARY APPROACHES THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  88  64  89 /  60  10  10  10
FSM   73  89  64  90 /  60  20  10  10
MLC   72  91  62  92 /  60  10  10  10
BVO   63  88  57  89 /  70  10  10  10
FYV   63  83  55  84 /  70  20  10  10
BYV   65  81  55  81 /  70  20  10  10
MKO   68  86  60  89 /  60  10  10  10
MIO   64  84  61  84 /  70  10  10  10
F10   69  87  60  90 /  60  10  10  10
HHW   74  94  65  92 /  40  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM THURSDAY FOR OKZ049-OKZ053.

AR...NONE.
&&

SHORT TERM...15
LONG TERM....10
Hazardous weather outlook, Jul 16, 11:59 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1259 PM CDT THU JUL 16 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT THU JUL 16 2009

...INCREASING THUNDERSTORM CHANCES AS A COLD FRONT PASSES...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...PRIMARILY ALONG AND NORTH OF INTERSTATE 40.
ONSET...AFTER 2 PM...INCREASING AFTER 6 PM.

FLASH FLOOD.
RISK...ELEVATED.
AREA...WEST OF HIGHWAY 75.
ONSET...AFTER 6 PM.

HEAVY RAIN.
RISK...LIMITED.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 6 PM.

DANGEROUS HEAT.
RISK...LIMITED.
AREA...FAR SOUTHEAST OKLAHOMA.
ONSET...ONGOING.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
IN VICINITY OF AN OUTFLOW BOUNDARY NEAR THE INTERSTATE 40 CORRIDOR.
ISOLATED SEVERE WEATHER IS POSSIBLE WITH ANY OF THESE STORMS.
AN APPROACHING COLD FRONT WILL FOCUS ANOTHER ROUND OF EVENING AND
OVERNIGHT THUNDERSTORMS...WITH THE DEVELOPING STORM COMPLEX
TRACKING FROM NORTH TO SOUTH ACROSS THE FORECAST AREA.  INCREASING
WINDS ALOFT AND AMPLE DIRECTIONAL SHEAR WILL SUPPORT ORGANIZATION
WITHIN THE STORM COMPLEX...WHICH WILL LIKELY LEAD A WELL DEVELOPED
GUST FRONT AND ASSOCIATED DAMAGING WINDS.  LARGE HAIL WILL ALSO
BE POSSIBLE ESPECIALLY WITHIN THE EARLIER STAGES OF THE STORM
COMPLEX.  LOCALLY HEAVY RAIN IS POSSIBLE...AND GIVEN THE RECENT
HEAVY RAINS WEST OF HIGHWAY 75...A LIMITED RISK OF FLASH FLOODING
HAS DEVELOPED.

AHEAD OF THE FRONT EXCESSIVE HEAT CONTINUES ACROSS FAR SOUTHEAST
OKLAHOMA WITH HEAT INDEX VALUES NEAR 105 DEGREES.  COOLER AND
DRIER WEATHER IS EXPECTED AREAWIDE BY FRIDAY AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK IS LIKELY PRIMARILY
THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY AND SUNDAY...NO HAZARDS.
MONDAY AND TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS WILL BE ONGOING EARLY FRIDAY AS THE COLD FRONT
CONTINUES SOUTHWARD THROUGH THE AREA.  DRY AND NOTICEABLY COOLER
WEATHER IS EXPECTED OVER THE WEEKEND...WITH THUNDERSTORM CHANCES
RETURNING EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jul 16, 11:57 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1257 PM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     BLACKBURN               36.37N 96.60W
07/15/2009                   PAWNEE             OK   LAW ENFORCEMENT

            REPORTS OF WIND DAMAGE IN AND AROUND BLACKBURN...ALONG
            WITH POWER OUTAGES. REPORTED BY CLEVELAND POLICE DEPT.

1005 PM     TSTM WND GST     3 WSW JENNINGS          36.16N 96.62W
07/15/2009  E65.00 MPH       CREEK              OK   FIRE DEPT/RESCUE

1010 PM     TSTM WND DMG     JENNINGS                36.18N 96.57W
07/15/2009                   PAWNEE             OK   PUBLIC

            SHINGLES BLOWN OFF SEVERAL HOMES. SOME TREE LIMBS DOWN.
            ESTIMATED WINDS OF 55 TO 60 MPH.

1015 PM     TSTM WND DMG     OILTON                  36.08N 96.58W
07/15/2009                   CREEK              OK   LAW ENFORCEMENT

            EXTENSIVE WIND DAMAGE IN TOWN...METAL CARPORT ROOF BLOWN
            ACROSS ROAD...STREET SIGN BLOWN OVER...METAL REPLICA OIL
            WELL AT CEMETARY SEVERELY DAMAGED.

1020 PM     TSTM WND DMG     S OILTON                36.08N 96.58W
07/15/2009                   CREEK              OK   LAW ENFORCEMENT

            NUMEROUS LARGE TREE LIMBS DOWN BETWEEN OILTON AND
            DRUMRIGHT...REPORTED BY OILTON POLICE.

1025 PM     TSTM WND DMG     MANNFORD                36.13N 96.35W
07/15/2009                   CREEK              OK   PUBLIC

            LARGE TREE LIMBS BROKEN AND DOWN. IRON LAWN FURNITURE
            BLOWN ACROSS STREET.

1025 PM     TSTM WND DMG     DRUMRIGHT               35.99N 96.60W
07/15/2009                   CREEK              OK   LAW ENFORCEMENT

            PART OF METAL SHED ROOF BLOWN OFF.

1250 AM     TSTM WND DMG     BURBANK                 36.69N 96.73W
07/16/2009                   OSAGE              OK   EMERGENCY MNGR

            2 INCH DIAMETER LIMBS DOWN.

1254 AM     TSTM WND DMG     HOMINY                  36.41N 96.39W
07/16/2009                   OSAGE              OK   EMERGENCY MNGR

            SEVERAL UTILITY POLES DOWN ALONG A 1/2 MILE STRETCH.

0200 AM     TSTM WND DMG     OAK GROVE               36.46N 93.45W
07/16/2009                   CARROLL            AR   POST OFFICE

            ROOF DAMAGE AND SEVERAL LARGE LIMBS DOWN.

&&

CAS
Special weather statement, Jul 16, 1:05 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
205 PM CDT THU JUL 16 2009

OKZ054-055-162000-
OSAGE OK-WASHINGTON OK-
205 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WASHINGTON AND NORTHEASTERN OSAGE

AT 205 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
NORTHWEST OF BIGHEART...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...BIGHEART...HULAH...
BARTLESVILLE...DEWEY AND COPAN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3695 9581 3690 9581 3669 9589 3686 9648
      3700 9644 3700 9619
TIME...MOT...LOC 1905Z 285DEG 17KT 3693 9634
Special weather statement, Jul 16, 1:54 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
254 PM CDT THU JUL 16 2009

OKZ070-073>076-162100-
HASKELL OK-LATIMER OK-LE FLORE OK-MUSKOGEE OK-PITTSBURG OK-
254 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE

IN SOUTHEAST OKLAHOMA
     CENTRAL HASKELL...CENTRAL LE FLORE...EASTERN PITTSBURG AND
     NORTHERN LATIMER

AT 255 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KINTA...MOVING SOUTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MCCURTAIN...STIGLER...LEQUIRE...
LEWISVILLE...KINTA...WHITEFIELD...WILBURTON...BENGAL...PANOLA...RED
OAK...POTEAU...HODGEN...SUMMERFIELD...HEAVENER...FANSHAWE...HOWE...
WISTER...SHADY POINT...MILTON...BOKOSHE AND BRIARTOWN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3510 9448 3467 9466 3496 9545 3532 9524
TIME...MOT...LOC 1955Z 295DEG 29KT 3513 9522

The radar

The Western Arkansas radar (KSRX), 109 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Latimer

When
July 16, 2:06 PM CST
Where
Latimer County, Yanush
Measured
0.75 in hail
Reported by
Public
Coordinates
34.700, -95.320

Thunderstorm Wind, Le Flore

When
July 16, 2:42 PM CST
Where
Le Flore County, Summerfield
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.880, -94.850

Thunderstorm winds estimated at 70 miles an hour blew down a large tree. The tree fell on a church.

Thunderstorm Wind, Latimer

When
July 16, 2:42 PM CST
Where
Latimer County, 12 mi E of Yanush
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.700, -95.109

Thunderstorm winds estimated at 70 miles an hour blew down a few large trees 2 miles north of Albion.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188731, 188732, 188733.